ISSN: 1223-1533

< Return to the list of articles

CASE REPORT - SYNCOPE OF UNKNOWN ORIGIN IN ELDERLY PATIENT


Authors: Anamaria Magdas, Cristian Podoleanu, Andrea Varga, Laszlo Szilagyi, E. Carasca, Alexandru Incze




 

Background: Cardiac arrhytmias caused by conduction system disease are one of the most common causes of syncope in elderly patients. Recurrent syncope has serious effects on quality of life and primary electrical diseases are major risk factors for sudden cardiac death and overall mortality in patients with syncope.

 

Methods: We report a case of a 75 year old male patient admitted to the County Hospital Tg-Mures, complaining of dizziness, fatigue, palpitation, dyspnea, nicturia, chest pain. Medical history was significant for permanent atrial fibrillation, congestive heart failure NYHA class II, 2 grade essential hypertension, benign prostate hyperplasia. He had been on treatment with angiotensin converting enzyme inhibitor twice a day, loop diuretic and antialdosteronic, doxazosin. A 12-lead electrocardiogram (ECG) showed atrial fibrillation (AFib) with bradycardia with a rate of 54 beats per minute (bpm), blood pressure was 165/95 mmHg. We decided for Holter monitoring. Next the installation of the Holter device on the patient, he is displaying a syncopal episode for about 15 seconds.

 

Results: Holter monitoring showed AFib, minimum heart rate 37 bpm, medium 67 bpm, maximum 156 bpm, pauses more than 2400 msec (109). ECG registration during syncope displays pause lasting 3133 msec. Echocardiography reveals EF of 38%. After cessation of doxazosin, dizziness became more rare.

 

Conclusion: Various types of paroxysmal bradyarrhyth- mias can contribute to temporary reduction of cardiac output, which leads to cerebral hypoperfusion and possibly to syncope. It is important that a definitive diagnosis of cardiac rhythm disturbance be established prior to insertion of a permanent cardiac pacemaker.